Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

A numerical method for fractal conservation laws


Author: Jérôme Droniou
Journal: Math. Comp. 79 (2010), 95-124
MSC (2000): Primary 65M12, 35L65, 35S10, 45K05
DOI: https://doi.org/10.1090/S0025-5718-09-02293-5
Published electronically: July 29, 2009
MathSciNet review: 2552219
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a fractal scalar conservation law, that is to say, a conservation law modified by a fractional power of the Laplace operator, and we propose a numerical method to approximate its solutions. We make a theoretical study of the method, proving in the case of an initial data belonging to $ L^\infty\cap BV$ that the approximate solutions converge in $ L^\infty$ weak-$ *$ and in $ L^p$ strong for $ p<\infty$, and we give numerical results showing the efficiency of the scheme and illustrating qualitative properties of the solution to the fractal conservation law.


References [Enhancements On Off] (What's this?)

  • 1. ALIBAUD N., Entropy formulation for fractal conservation laws, J. Evol. Equ., 7 (2007), no. 1, 145-175. MR 2305729 (2009d:35213)
  • 2. ALIBAUD N., AZERAD P. AND ISEBE D., A non-monotone nonlocal conservation law for dune morphodynamics, submitted for publication.
  • 3. ALIBAUD N., DRONIOU J. AND VOVELLE J., Occurrence and non-appearance of shocks in fractal Burgers equations, J. Hyperbolic Differ. Equ. 4 (2007), no. 3, 479-499. MR 2339805 (2008i:35198)
  • 4. AUBIN T., Un théorème de compacité, C.R. Acad. Sci. Paris, 256 (1963), 5042-5044. MR 0152860 (27:2832)
  • 5. ALVAREZ O., HOCH P., LE BOUAR Y. AND MONNEAU R., Dislocation dynamics: Short-time existence and uniqueness of the solution, Arch. Ration. Mech. Anal. 181 (2006), no. 3, 449-504. MR 2231781 (2007d:74019)
  • 6. BILER P., FUNAKI T. AND WOYCZYŃSKI W., Fractal Burgers Equations, J. Diff. Eq., 148 (1998), 9-46. MR 1637513 (99g:35111)
  • 7. BILER P., KARCH G. AND WOYCZYŃSKI W., Asymptotics for conservation laws involving Lévy diffusion generators, Studia Mathematica 148 (2001), no. 2, 171-192. MR 1881259 (2002j:60140)
  • 8. BILER P., KARCH G. AND WOYCZYŃSKI W., Critical nonlinearity exponent and self-similar asymptotics for Lévy conservation laws, Ann. Inst. H. Poincaré Anal. Non Linéaire 18 (2001), no. 5, 613-637. MR 1849690 (2002f:35035)
  • 9. BONY J-M., COURRèGE P., PRIOURET P., Semi-groupes de Feller sur une variété à bord compacte et problèmes aux limites intégro-différentiels du second ordre donnant lieu au principe du maximum, Ann. Inst. Fourier (Grenoble), 18 (1968), no. 2, 369-521. MR 0245085 (39:6397)
  • 10. EYMARD R., GALLOUëT T., HERBIN R., Finite Volume Methods, Handbook of Numerical Analysis, Vol. VII Edited by P.G. Ciarlet and J.L. Lions, North-Holland, 713-1020 (2000). MR 1804748 (2002e:65138)
  • 11. CHAINAIS-HILLAIRET C. AND DRONIOU J., Convergence analysis of a mixed finite volume scheme for an elliptic-parabolic system modelling miscible fluid flows in porous media, SIAM J. Numer. Anal. 45 (2007), no. 5, 2228-2258. MR 2346377 (2008i:76129)
  • 12. CHAN R.H. AND NG M.K., Conjugate gradient methods for Toeplitz systems. SIAM Review 38 (3), 1996, 427-482. MR 1409592 (97i:65048)
  • 13. CLAVIN P., Instabilities and nonlinear patterns of overdriven detonations in gases, H. Berestycki and Y. Pomeau (eds.), Nonlinear PDE's in Condensed Matter and Reactive Flows, Kluwer (2002), 49-97.
  • 14. DRONIOU J., GALLOUëT T. AND VOVELLE J., Global solution and smoothing effect for a non-local regularization of a hyperbolic equation, J. Evol. Equ. 3 (2003), no. 3, 499-521. MR 2019032 (2004m:35168)
  • 15. DRONIOU, J. AND IMBERT, C., Fractal first-order partial differential equations, Arch. Ration. Mech. Anal. 182 (2006), no. 2, 299-331. MR 2259335 (2009c:35037)
  • 16. GHORBEL A. AND MONNEAU R., Well-posedness and numerical analysis of a one-dimensional non-local transport equation modelling dislocations dynamics, submitted for publication.
  • 17. GODLEWSKI E. AND RAVIART P.A., Numerical approximation of hyperbolic systems of conservation laws, Applied Math. Sciences 118, Springer, New-York, 1996. MR 1410987 (98d:65109)
  • 18. KRUSHKOV S.N., First order quasilinear equations with several independent variables, Math. Sb. (N.S.) 81 (1970), no. 123, 228-255. MR 0267257 (42:2159)
  • 19. JOURDAIN B., Probabilistic Interpretation via Spatial Derivation of Some Nonlinear Parabolic Evolution Equations, Monte Carlo and Quasi-Monte Carlo Methods 2004, H. Niederreiter and D. Talay (Eds.), Springer-Verlag 2006, pp. 197-216 MR 2208710 (2007h:65010)
  • 20. JOURDAIN B., MéLéARD S. AND WOYCZYNSKI W., Probabilistic approximation and inviscid limits for one-dimensional fractional conservation laws, Bernoulli 11 (2005), no. 4, 689-714. MR 2158256 (2006e:60094)
  • 21. SIMON J., Compact sets in the space $ L^p(0,T;B)$, Ann. Mat. Pura Appl. (IV), 146 (1987), 65-96 MR 916688 (89c:46055)
  • 22. SALAPAKA S., PEIRCE A. AND DAHLEH M., Analysis of a circulant based preconditioner for a class of lower rank extracted systems, Numer. Linear Algebra Appl. 12 (2005), no. 1, 9-32. MR 2114602 (2005k:65072)
  • 23. SONER H.M., Optimal control with state-space constraint. II,
    SIAM J. Control Optim. 24 (1986), no. 6, 1110-1122. MR 861089 (87k:49021)
  • 24. STANESCU D., KIM D. AND WOYCZYNSKI W., Numerical study of interacting particles approximation for integro-differential equations, Journal of Computational Physics 206 (2005), 706-726. MR 2143331 (2006b:65010)
  • 25. VAN LOAN C., Computational frameworks for the fast Fourier transform, Frontiers in Applied Mathematics, 10. Society for Industrial and Applied Mathematics (SIAM). Philadelphia, PA, 1992. MR 1153025 (93a:65186)
  • 26. WOYCZYŃSKI W.A., Lévy processes in the physical sciences, Lévy processes, 241-266, Birkhäuser Boston, Boston, MA, 2001. MR 1833700 (2002d:82029)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65M12, 35L65, 35S10, 45K05

Retrieve articles in all journals with MSC (2000): 65M12, 35L65, 35S10, 45K05


Additional Information

Jérôme Droniou
Affiliation: Université Montpellier 2, Institut de Mathématiques et de Modélisation de Montpellier, CC 051, Place Eugène Bataillon, 34095 Montpellier cedex 5, France
Email: droniou@math.univ-montp2.fr

DOI: https://doi.org/10.1090/S0025-5718-09-02293-5
Keywords: Conservation laws, L\'evy operator, fractal operator, integral operator, numerical scheme, proof of convergence, numerical results.
Received by editor(s): April 25, 2009
Received by editor(s) in revised form: March 23, 2009
Published electronically: July 29, 2009
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society